Arkansas, 2013

Hail in Arkansas, March 18, 2013

March 18, 2013 · NWS JAN · 2 events in 2 counties and zones

A strong upper level disturbance combined with a strong cold front and associated surface low which crossed the region. A squall line developed across southeast Arkansas and moved quickly across north-central Mississippi during the morning, producing multiple reports of damaging winds and ping-pong to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper level disturbance combined with a strong cold front and associated surface low which crossed the region. A squall line developed across southeast Arkansas and moved quickly across north-central Mississippi during the morning, producing multiple reports of damaging winds and ping-pong to golf ball size hail. There were reports of multiple trees blown down, some roofs blown off buildings and wind gusts of 60-80 mph, with a 77 mph wind gust measured at the Columbus AFB surface observing station. A lone supercell moved across southeast Arkansas just after 1:00 pm and showed many indications of very large hail and strong rotation. This storm gradually began making more of a right turn and continued to dive southeast across northeast Louisiana before moving into Mississippi. This storm produced multiple reports of golf ball to baseball size hail as it continued to dive southeast, shattering windows in homes and vehicles. This storm gradually weakened as another storm began to develop just to the southwest over Morehouse Parish. The storm continued to move southeast with the southern edge of the storm beginning to develop supercell characteristics. This storm became the focus of activity as it began rapidly increasing in intensity and showing signs of producing large hail. Ping pong to tennis ball size hail fell as the storm moved into northern Warren County, breaking numerous windows on vehicles near Redwood. Strong winds blew a tree on a house and caused a minor injury near Redwood. The long-lived supercell continued to move into a favorable environment and produced multiple reports of golf ball to baseball size hail along its path as it moved into the Jackson metro area. The largest hailstone was softball size, or 4.25 inches, which fell in Clinton around 3:50 pm, shattering vehicle windshields. One injury occurred in the Pinehaven community near Clinton when a baseball size hailstone fell onto a resident causing head trauma. This supercell continued to move southeast over the downtown Jackson metro area with numerous reports of golf ball to baseball size hail falling all along the path. The large hail from this supercell caused major roof damage, shattered windshields and caused dents in numerous vehicles and siding damage to multiple mobile homes in the Jackson metro area. The squall line in northeastern Mississippi produced an outflow boundary that moved to the south and southeast which would serve as a focus for additional thunderstorm development ahead of the storm moving into western Mississippi. Thunderstorms began increasing in intensity along the outflow boundary and numerous reports of large hail continued in a swath down into southern Mississippi. Reports of golf ball to baseball size hail were received along a line from Seminary to Natchez and a few golf ball size hailstones fell south of Columbia. As the actual cold front finally made its way through the I-20 corridor and south, additional hail fell during the evening. However, this hail was significantly smaller than what fell earlier, with sizes ranging from nickel to quarter size. The thunderstorms gradually moved out of the Pine Belt region late on the evening of the 18th.

An elementary school in Clinton was damaged bad enough to have to close for the remainder of the school year, and many state and local law enforcement vehicles were heavily damaged or totaled. The amount of damages to the Jackson metro area were staggering and will be remembered for years to come. The hailstone that fell in Clinton was the 3rd largest hailstone in March in Mississippi since 1950, only surpassed by a grapefruit size hailstone that fell on March 30th, 1993 in Puckett, MS and on March 6th, 1996 in Laurel, MS. It was also the 7th largest hailstone to fall in Mississippi for any month, with the largest hailstone of 5.0 inches, or CD/DVD size, falling in Lafayette County on April 10th, 1962.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 8:40 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 18, 8:40 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CDT MON MAR 18 2013

.UPDATE...LATEST SATELLITE IMAGERY SHOWED A NEGATIVELY TILTED UPPER TROUGH
OVER THE PLAINS...WHICH WAS PHASING IN WITH A SHORTWAVE OVER THE
ARKLATEX. A VERY SLOW MOVING COLD FRONT WAS SITUATED FROM KDFW TO KMEM.
LOWER 60S DEWPOINTS EXTENDED OVER ALL BUT THE EASTERN AREAS. SOME
GOOD FORCING AND ASCENT WAS MOVING ACROSS THE REGION WITH STRONG
STORMS ACROSS ARKANSAS AND NORTHEAST MISSISSIPPI. AREA SOUNDINGS
WERE SHOWING CAPES OF 1400 TO 1800...LAPSE RATES OF 8-9C...WET BULB
ZERO HEIGHTS OF AROUND 8K...ALONG WITH GOOD FLOW. THE SOUNDING AT
LIX HAD A STRONGER CAP IN THE SOUTH. SO CURRENT FORECAST LOOKS TO BE
ON TRACK AS THE LOCAL WRF SHOWS A LINER COMPLEX COMING THROUGH FOR
THIS AFTERNOON INTO EARLY THIS EVENING. THE NATIONAL WRF ARW AND NMM
SHOWS THE BEST ACTIVITY ACROSS THE NORTH TODAY...WHILE THE SPC WRF
BRINGS A LINE THROUGH LATE THIS AFTERNOON THROUGH EARLY THIS
EVENING. SO HAVE ADJUSTED HWO WITH HAIL POTENTIAL OF GOLFBALL SIZED
OR LARGER AND KEPT THE STRONG TO SEVERE POTENTIAL FOR THIS AFTERNOON
AND EVENING. WITH PARALLEL FLOW TO THE FRONTAL POSITION...ITS GOING
BE SLOW GOING FOR THE FRONTAL MOVEMENT. SO EXPECT THE SEVERE
POTENTIAL TO EXIT THE REGION BY MIDNIGHT. CURRENT HIGHS OF THE MID
70S TO LOWER 80S WITH LOW LEVEL WARM ADVECTION LOOKS TO BE ON TRACK
ALONG WITH POPS./17/

./PREVIOUS DISCUSSION...420 AM CDT MON MAR 18 2013

.DISCUSSION...TODAY THROUGH TUESDAY NIGHT...THE PRIMARY FOCUS FOR
THE SHORT TERM PERIOD WILL BE THE POTENTIAL FOR STRONG AND SEVERE
STORMS...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS TODAY.
COMPUTER MODELS CONTINUE TO DEPICT A WARM...MOIST...AND INCREASINGLY
UNSTABLE AIRMASS SETTING UP ACROSS THE FORECAST AREA THROUGH THE
COURSE OF THE DAY.  ALL OF THIS WILL COMBINE WITH THE INCREASED
FORCING/ASCENT ASSOCIATED WITH AN UPPER LEVEL TROUGH SKIMMING THE
REGION FROM THE NORTH AND LIFT ASSOCIATED WITH A COLD FRONT THAT'LL
SHIFT EAST SOUTHEAST THROUGH THE REGION LATER THIS AFTERNOON INTO
TONIGHT.  AS THIS HAPPENS...IT'LL SET THE STAGE FOR SCATTERED STORMS
TO DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS ALONG AND AHEAD
OF THE FRONT...SOME OF WHICH COULD BE STRONG TO SEVERE.

FIRST OFF THIS MORNING...A WEAK DISTURBANCE EMBEDDED IN ZONAL FLOW
ALOFT IS MOVING EAST ACROSS THE MID-SOUTH REGION...SPARKING ELEVATED
SHOWERS AND STORMS THERE.  THIS...IN ADDITION TO ONGOING STRONG WARM
ADVECTION...IS HELPING TO CAUSE SCATTERED SHOWERS TO CURRENTLY
DEVELOP ACROSS THE ARKLAMISS.  THIS PROCESS IS EXPECTED TO CONTINUE
DURING THE COURSE OF THE MORNING AS LOW LEVEL MOISTURE CONTINUES
INCREASING...AND THE WEAK DISTURBANCE MOVES OUT.  MY CURRENT THOUGHT
IS THAT IT WON'T BE UNTIL DAYTIME HEATING REALLY GETS CRANKED UP
THIS AFTERNOON AND THE SURFACE LOW...NOW RESIDING NEAR THE
ARKLATEX...BEGINS LIFTING TO THE NORTHEAST IN RESPONSE TO THE UPPER
LEVEL TROUGH...THAT WE'LL SEE CHANCES FOR STORMS ACROSS THE FORECAST
AREA INCREASE.  THIS...AGAIN...IN ESSENCE WILL BE WHEN THE FRONT
BEGINS IMPEDING UPON THE REGION.

THE POTENTIAL FOR STRONG AND SEVERE STORMS REMAINS POSSIBLE OVER A
LARGE PORTION OF THE FORECAST AREA TODAY.  HOWEVER...THE GREATEST
POTENTIAL STILL LOOKS TO RESIDE OVER LOCATIONS PRIMARILY ALONG AND
NORTH OF THE INTERSTATE 20 CORRIDOR AND EAST OF THE INTERSTATE 55
CORRIDOR.  MODELS CONTINUE TO INDICATE PLENTY OF INSTABILITY ACROSS
THE REGION...AROUND 1500J/KG ML CAPE VALUES...COUPLED WITH VERY COLD
TEMPERATURES ALOFT...VERTICAL TOTALS ON THE ORDER OF 28-30C WITH
7-9C/KM 700-500MB LAPSE RATES...AND ADEQUATE 40-50 KNOTS OF 0-6KM
WIND SHEAR.  WHILE MANY OF THESE PARAMETERS WILL BE
OBSERVED/AVAILABLE OVER MUCH OF THE REGION...DUE TO THE PRESENCE OF
A CAPPING INVERSION OVER THE SOUTHERN HALF OF THE CWA IN ADDITION TO
THAT REGION BEING FURTHEST REMOVED FROM THE BEST DYNAMICS...CHANCES
FOR STRONG TO SEVERE STORMS THERE AREN'T AS GOOD AS POINTS FURTHER
NORTH.  THAT SAID...THERE IS STILL A CHANCE FOR SUCH ACTIVITY ACROSS
THE SOUTH.

THINKING REMAINS THE SAME WITH HOW THINGS SHOULD PAN OUT TODAY.
FORCING/ASCENT ASSOCIATED WITH THE UPPER TROUGH AND SURFACE COLD
FRONT SHOULD BEGIN INTERACTING WITH THE WARM...MOIST...AND UNSTABLE
AIRMASS OVER THE REGION AIDING IN THE DEVELOPING OF SCATTERED
THUNDERSTORMS AROUND THE DELTA BY MIDDAY.  AS THE FRONT PROGRESSES
EAST SOUTHEAST...SCATTERED ACTIVITY WILL CONTINUE DEVELOPING THROUGH
THE LATE AFTERNOON HOURS AND INTO LATE THIS EVENING.  THEN FINALLY
EXITING THE REGION AROUND MIDNIGHT.  THE ECMWF STILL SUGGESTS
PERHAPS A COMPLEX OF STORMS RACING EAST SOUTHEAST AFFECTING MAINLY
THE NORTHERN HALF OF THE CWA LATER THIS AFTERNOON...WHICH I'M NOT
RULING OUT AS IT'S BEEN CONSISTENT IN THIS SOLUTION.  MUCH OF THE
HIGH-RES DATA...HOWEVER...SUGGESTS MAINLY SCATTERED CONVECTION...
SOME OF IT PRETTY ROBUST...DEVELOPING ALONG AND AHEAD OF THE FRONT
AS IT PUSHES THROUGH.  DAMAGING WIND GUSTS UP TO 70 MPH AND HAIL TO
THE SIZE OF GOLF BALLS REMAIN THE PRIMARY CONCERNS WITH THE MOST
INTENSE CONVECTION THIS AFTERNOON AND EVENING...WITH THE POTENTIAL
FOR A TORNADO OR TWO NOT OUT OF THE QUESTION.

WINDS WILL BECOME NORTHERLY BEHIND THE FRONT LATE TONIGHT INTO EARLY
TUESDAY MORNING AS HIGH PRESSURE QUICKLY BUILDS SOUTHEAST INTO THE
REGION.  MODELS HINT AT ANOTHER WEAK UPPER LEVEL DISTURBANCE MOVING
INTO THE REGION OVERNIGHT TUESDAY INTO EARLY WEDNESDAY MORNING...
WHICH IS CURRENTLY ONLY EXPECTED TO BRING AN INCREASE IN CLOUD COVER
TO THE REGION DURING THIS TIME.

AS FAR AS TEMPERATURES ARE CONCERNED...TODAY SHOULD END UP BEING THE
WARMEST DAY THROUGH THIS STRETCH OF ABOVE NORMAL TEMPERATURES AS
HIGHS RANGE FROM THE MID 70S TO THE LOWER 80S.  ALTHOUGH LOWER 80S
DO LOOK A BIT ANOMALOUS...GIVEN THE MOISTURE SURGE INTO THE
REGION...COUPLED WITH COMPRESSIONAL HEATING WITH THE FRONT MOVING IN
FROM THE WEST LATER TODAY...AND SLIGHTLY DRIER AIR MOVING IN ALOFT
WHICH WILL CAUSE THESE MORNING OVERCAST SKIES TO BECOME BROKEN TO
EVEN SCATTERED THIS AFTERNOON...TEMPERATURES COULD VERY WELL REACH
THE LOWER 80S...ESPECIALLY EAST OF INTERSTATE 55.  A NOTICEABLY
COOLER DRIER AIRMASS WILL RESIDE OVER THE REGION BY TUESDAY
MORNING...AND CONTINUE TUESDAY INTO TUESDAY NIGHT.  LOWS TONIGHT
WILL RANGE FROM AROUND 40 TO THE LOWER 50S.  THEN FOR TUESDAY...
HIGHS WILL BE MORE SEASONABLE AS THEY RANGE FROM THE MID 60S TO
AROUND 70...AND FINALLY COOL INTO THE UPPER 30S AND MID 40S TUESDAY
NIGHT. /19/

WEDNESDAY THRU SUNDAY...EURO AND GFS SIMILAR IN FIRST HALF OF LONG
TERM PERIOD AS BOTH HAVE BROAD NW FLOW PATTERN OVER THE REGION. BOTH
MODELS AGREE THAT A SHOT OF MID LEVEL MOISTURE WILL SPREAD OVER THE
FORECAST AREA WEDNESDAY...BUT EURO ONLY SEEMS TO HAVE ENOUGH
LIFT/MOISTURE FOR LIGHT STRATIFORM RAIN ACCUMULATIONS. LIMITING
FACTOR FOR MEASURABLE RAIN WILL BE DRY AIR NEAR GROUND. FAVORED THE
EURO WITH SOME SLIGHT POPS.

DIFFERENCES MOUNT MOVING INTO THE WEEKEND BETWEEN THE EURO AND GFS
IN THE EVOLUTION OF A PAIR OF LOW AMPLITUDE WAVES THAT MOVE ACROSS
THE AREA. EURO SOMEWHAT MORE PROGRESSIVE THAN THE GFS AS IT MOVES
THE FIRST SYSTEM COMPLETELY IN AND ACROSS THE FORECAST AREA FRIDAY
INTO FRIDAY NIGHT LEAVING SATURDAY DRY. PREFER THE STRONGER GFS IN
THIS SITUATION AS DECREASED AMPLITUDE OF THE FIRST WAVE SHOULD HAVE
A HARD TIME PUSHING SURFACE BOUNDARY ENTIRELY ACROSS THE AREA AND
INTO THE NORTHERN GULF OF MEXICO. BOUNDARY SHOULD INSTEAD HANGUP
OVER THE REGION KEEPING THE WEATHER SOMEWHAT UNSETTLED...ESPECIALLY
AS WARM ADVECTION INCREASES AHEAD OF NEXT MORE POTENT WAVE TO MOVE
THROUGH SUNDAY. /26/

&&

.AVIATION...A MIX OF VFR/MVFR CEILINGS CAN BE EXPECTED TODAY WITH
SCATTERED TO BROKEN CUMULUS DECKS RANGING FROM 2000-4000 FEET.
ISOLATED LIGHT SHOWERS WILL CONTINUE THIS MORNING BUT CONVECTION IS
EXPECTED TO BECOME MORE WIDESPREAD AND INTENSE THROUGH THE AFTERNOON
AND EVENING HOURS AS A COLD FRONT PUSHES ACROSS THE REGION
INTERACTING WITH THE WARM...MOIST...AND UNSTABLE AIRMASS OVER THE
REGION.  THIS WILL CERTAINLY CAUSE DEGRADATIONS...PERHAPS
IFR/LIFR...IN FLIGHT STATUSES WITHIN AND IMMEDIATELY AROUND THE
AERODROME WHERE AND WHEN OBSERVED. LARGE HAIL...POSSIBLY GOLF BALL
SIZE OR HIGHER...AND WIND GUSTS AROUND 70 MPH WILL BE POSSIBLE WITH
THE MOST INTENSE STORMS THIS AFTERNOON AND EVENING.  BEHIND THE
FRONT...WINDS WILL BECOME NORTHERLY AROUND 10 KNOTS.  OTHERWISE...
WINDS AGAIN TODAY WILL BE BREEZY FROM THE SOUTH AND SOUTHWEST
BETWEEN 10-15 KNOTS WITH HIGHER GUSTS. /19/03

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       81  46  67  43 /  53  22   4   3
MERIDIAN      81  46  69  38 /  58  39   5   3
VICKSBURG     81  46  67  42 /  49  13   4   4
HATTIESBURG   84  53  72  44 /  44  21   6   7
NATCHEZ       79  47  67  45 /  39   9   4   4
GREENVILLE    74  41  64  43 /  64  13   4   3
GREENWOOD     78  40  66  42 /  64  21   4   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/26
Hazardous weather outlook, Mar 18, 8:18 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
918 AM CDT MON MAR 18 2013

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-056>058-191030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
SMITH-JASPER-CLARKE-
918 AM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...PORTIONS OF NORTHEAST LOUISIANA AND MUCH OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

STRONG AND SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING AS A COLD FRONT CROSSES THE REGION WHILE INTERACTING WITH
THE WARM AND UNSTABLE AIR MASS OVER THE OUTLOOK AREA. THE MOST
INTENSE STORMS WILL HAVE THE POTENTIAL FOR GOLFBALL SIZE OR LARGER
HAIL...DAMAGING WIND GUSTS AROUND 70 MPH...AND POSSIBLY A TORNADO OR
TWO. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
DOWNPOURS ARE ALSO EXPECTED WITH THIS ACTIVITY.

THE NORTHEAST PORTION OF THE OUTLOOK AREA...MAINLY LOCATIONS WITHIN
THE AREA ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR...BUT EAST OF
INTERSTATE 55...WILL SEE THE BEST POTENTIAL FOR STRONG AND SEVERE
STORMS THIS AFTERNOON AND EVENING.

AS THE FRONT PUSHES THROUGH THE AREA BY MIDNIGHT...THIS ACTIVITY IS
EXPECTED TO SHIFT FURTHER EAST AND OUT OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAZ023>026-MSZ053>055-059>066-072>074-191030-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
918 AM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF BOTH NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA WHILE INTERACTING WITH
THE WARM AND UNSTABLE AIR MASS OVER THE REGION. FORCING TO INITIATE
STORMS WILL BE LIMITED IN THIS AREA...BUT ANY STORM THAT DEVELOPS IN
THIS UNSTABLE AIR MASS WILL HAVE THE POTENTIAL FOR DAMAGING GOLFBALL
SIZE OR LARGER HAIL AND DAMAGING WIND GUSTS AROUND 70 MPH. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS WILL
ALSO BE POSSIBLE IN THESE STORMS.

ANY ACTIVITY THAT DEVELOPS WILL SHIFT EAST AND OUT OF THE OUTLOOK
AREA BY MIDNIGHT AS THE FRONT PUSHES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19/03

In the hours before

Special weather statement, Mar 18, 11:25 AM CST, 20 minutes before
ARZ075-MSZ018-034-181755-
CHICOT AR-WASHINGTON MS-BOLIVAR MS-
1225 PM CDT MON MAR 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT MON MAR 18 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 19 MILES WEST OF DERMOTT AT 1225
PM CDT...MOVING EAST AT 50 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE OVER THE NEXT 10
TO 20 MINUTES.

PEOPLE IN EXTREME SOUTHWESTERN BOLIVAR...EXTREME NORTHWESTERN
WASHINGTON AND NORTHERN CHICOT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3370 9116 3364 9116 3359 9119 3358 9115
      3347 9114 3346 9146 3357 9145 3357 9135
      3353 9132 3352 9126 3356 9125 3358 9119
      3363 9117 3365 9122 3369 9123
TIME...MOT...LOC 1725Z 273DEG 44KT 3354 9171

CME
Special weather statement, Mar 18, 11:33 AM CST, 12 minutes before
ARZ074-181805-
ASHLEY AR-
1233 PM CDT MON MAR 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1233 PM CDT MON MAR 18 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES NORTHEAST OF
FOUNTAIN HILL TO 8 MILES WEST OF WEST CROSSETT AT 1233 PM
CDT...MOVING EAST AT 60 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN NORTHERN ASHLEY COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3315 9212 3316 9207 3341 9184 3339 9146
      3314 9146 3312 9156 3312 9212
TIME...MOT...LOC 1733Z 269DEG 54KT 3343 9170 3316 9195
          3313 9212

BK

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chicot

When
March 18, 11:45 AM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.530, -91.440

Quarter size hail fell in Dermott.

Hail, Ashley

When
March 18, 12:23 PM CST to 12:28 PM CST
Where
Ashley County, 0.19 mi S of Crossett to 4.19 mi S of Berlin
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.127, -91.970

A swath of golf ball size hail fell from Crossett to just south of Berlin near the Arkansas and Louisiana state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433305, 433306.